Rip Current, Eastern Ocean
- When
- September 19, 11:00 AM EST to 5:00 PM EST
- Where
- Eastern Ocean forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
A 73-year-old doctor suffered a fatal heart attack while boogie boarding with his longtime friend just after noon off of the 14th Street Beach in Surf City after being pulled farther offshore by a rip current. A woman who jumped into the ocean to try to help him was also in need of rescue.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 73-year-old doctor suffered a fatal heart attack while boogie boarding with his longtime friend just after noon off of the 14th Street Beach in Surf City after being pulled farther offshore by a rip current. A woman who jumped into the ocean to try to help him was also in need of rescue. Two men reading on the beach jumped in and pulled them from the water. The doctor's friend drifted south to the next jetty where three Ship Bottom lifeguards rescued him.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 19, 8:42 AM EST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 942 AM EDT TUE SEP 19 2006 .UPDATE /REST OF TODAY/... STRONG COLD FRONT PROGRESSING EASTWARD CURRENTLY FROM WEST-CENTRAL NEW YORK STATE ACROSS CENTRAL PENNSYLVANIA. REGIONAL RADARS NOT SHOWING A LOT OF SHOWER ACTIVITY ALONG THE COLD FRONT EARLIER, ESPECIALLY COMPARED WITH JUST 24 HOURS AGO. HOWEVER, AN INCREASE IN THE SHOWERS HAS BEEN NOTED DURING THE PAST HOUR OR SO. CLOUDS CONTINUE TO INCREASE AND THICKEN UP ACROSS THE CWA WITH THE MOST SUNSHINE HANGING ON ALONG THE COAST. THE SKY COVER GRIDS HAVE BEEN ADJUSTED TO ACCOUNT FOR CURRENT CLOUD COVER TRENDS. REGARDING PRECIPITATION THE REST OF TODAY, THE 06Z GFS, NAM AND WRF ALL POINTING TO SOME REORGANIZATION OF THE FRONTAL PRECIPITATION AS IT ENTERS OUR WESTERN ZONES. THE 06Z NAM20 ACTUALLY HAD THE BREAKING UP OF THE FRONTAL PRECIPITATION LATE LAST NIGHT, WHICH APPEARED TO HAVE OCCURRED. THE MODEL GUIDANCE GENERALLY AGREES ON THE HEAVIER QPF OCCURRING FROM ABOUT THE INTERSTATE 95 CORRIDOR ON EASTWARD THIS AFTERNOON. THIS SEEMS REASON GIVEN SOME SUNSHINE THIS MORNING AND TEMPERATURES RISING THROUGH THE 70S WITH DEWPOINTS INTO THE MID AND UPPER 60S. STILL CANNOT RULE OUT SOME THUNDERSTORMS, HOWEVER LITTLE OVERALL ORGANIZATION IS EXPECTED GIVEN LOW INSTABILITY AND WARM LAPSE RATES. REGARDING QPF, NOT REAL CONFIDENT NOW ON AMOUNTS THROUGH EARLY THIS EVENING AS THE FRONT STILL LOOKS TO BE RATHER PROGRESSIVE. STILL CANNOT RULE OUT SOME LOCALLY HEAVY RAIN ACROSS THE AREA AS PW VALUES ARE FORECAST TO INCREASE TO AROUND 2 INCHES, ESPECIALLY ACROSS NEW JERSEY AND CENTRAL/SOUTHERN DELAWARE. THE 12Z RAOB FROM LWX HAS A PW VALUE OF 1.79 INCHES. GENERALLY ON AVERAGE THE QPF SHOULD BE AROUND 0.50 INCH ACROSS THE CWA. WE ALSO MADE SOME TIMING CHANGES REGARDING POPS TONIGHT AND ALSO INCREASED THE WINDS DURING WEDNESDAY AS MODELS STILL INDICATE DECENT MIXING POTENTIAL, CAA AND CYCLONIC FLOW. THEREFORE, BUMPED WINDS UP INTO THE BREEZY CATEGORY. THE UPDATED ZONES HAVE ALREADY HIT THE STREETS, AND ALL OTHER PRODUCTS WILL BE UPDATED SHORTLY. WE WILL KEEP AN EYE ON RADAR TRENDS, AND PROBABLY ISSUE ANOTHER UPDATE AROUND MIDDAY TO MAKE ANY ADDITIONAL ADJUSTMENTS. HAVE A GOOD DAY UPDATE...GORSE && .PREVIOUS DISCUSSION... ISSUED /330 AM EDT TUE SEP 19 2006/ .OVERVIEW... TEMPERATURES HAVE BEEN 10 DEGREES ABOVE NORMAL PAST FEW DAYS AND TODAY WILL BE NO DIFFERENT. AFTER THE NATION EXPERIENCED ITS WARMEST JAN-AUG PERIOD ON RECORD...AND SECOND WARMEST SUMMER ON RECORD...SEPTEMBER IN SPITE OF SEVERAL DAYS ABOVE NORMAL IS BELOW NORMAL FOR THE MONTH TO DATE. PRECIPITATION ON THE OTHER HAND IS WELL ABOVE NORMAL. && .SHORT TERM/... FOG WILL BE AROUND THE REGION THIS MORNING WITH CALM OR LIGHT SOUTHERLY WINDS BRINGING IN THE MOISTURE AND JUST SOME SCATTERED CLOUDS AROUND. AFTER SUNUP CLDS W/B ON THE INCREASE BUT TEMPERATURES CLIMBING INTO THE LOWER 80S AGAIN AND MAKING IT MUGGY PRIOR TO THE FRONT PASSING THROUGH THE CFA THIS AFTERNOON AND EVENING HOURS. THE ATMOSPHERE IS DRY THROUGH MUCH OF THE MORNING HOURS AND EVEN INTO THE EARLY AFTERNOON HOURS WITH LITTLE IN THE WAY OF QPF AMOUNTS OVER .10 INCH. HOWEVER THE ATMOSPHERE BECOMES UNSTABLE TODAY AND CANT RULE OUT THUNDERSTORMS THIS AFTERNOON AND EVENING ESPECIALLY WHEN THE WAVE FORMS ON THE FRONT. THE PRIMARY LOW WILL TRACK TO THE NNE AND ALLOW THE WAVE TO FORM IN THE HEAT OF THE AFTERNOON. THIS IS NOT GOING TO BE A BIG QPF EVENT OVER A WIDE AREA...BUT SOME ISOLATED AREAS COULD RECEIVE A PERIOD OF HEAVY RAIN FROM 20Z-03Z. THE BEST CHANCES FOR THAT OCCURRING WILL BE IN THE COASTAL PLAIN OF NJ/DE. THERES NOT MUCH RAIN TO LOOK AT UPSTREAM SO THIS WILL BE A RATHER CLOSE CALL FOR A SMALL PART OF THE CFA IF ALL THE INGREDIENTS COME TOGETHER. COULD ALSO BE A CASE OF THE DYNAMICS SETTING UP JUST AS THE FRONT IS CLEARING THE COAST. IN ANY EVENT...WE DO HAVE(OR WILL HAVE) AN ACTIVE BOUNDARY OVER PART OF THE AREA...HIGHER THAN NORMAL THICKNESS FOR HEAVY RAIN(574DAM) PWS NEAR 2.00 AND DEW POINTS AOA 68 DEGREES. THNX TO QPF BRANCH FOR INPUT. OTHERWISE THE FRONT MOVES OFFSHORE LATE THIS EVENING AND THE THICKNESS PACKING BEHIND IT SLOWLY GOES DOWNHILL JUST IN TIME FOR THE OFFICIAL ARRIVAL OF THE FALL SEASON ON THE 23RD(1202 AM). HIGH PRESSURE WILL BUILD ACROSS THE REGION LATE WED INTO FRIDAY WITH REFRESHING HIGH AND LOW TEMPERATURES FOR SEPTEMBER. && .LONG TERM... HIGH PRESSURE RIDGE WILL BE STRENGTHENING OVER THE SOUTHEAST ON SATURDAY CREATING A ZONAL FLOW ACROSS THE MID ATLANTIC AND NORTHEAST. AT THE SURFACE, NEXT SYSTEM MOVES ACROSS THE GREAT LAKES AS THE FRONT TRAILS BACK TO TEXAS. FRONT WILL BE DRAPED ACROSS THE AREA WITH WAVES MOVING NORTHEAST ALONG IT BRINGING PRECIPITATION FOR THE FIRST WEEKEND OF FALL. SHORT WAVE DIGS SE OUT OF THE GREAT LAKES AND TRIES TO SUPPRESS THE PRECIPITATION TO OUR SOUTH. LETS HOPE IT DOES OR OUR OFFICE GOLF-OUTING WILL BE JUST A LITTLE WET. && .AVIATION... A LIGHT SOUTH TO SOUTH-SOUTHEAST FLOW BEFORE SUNRISE WAS ADDING TO THE LOW LEVEL MOISTURE OVER THE REGION. MARGINAL VFR VISIBILITIES IN FOG HAD DEVELOPED AT A FEW LOCATIONS, AND LOCAL SPOTS SPORTED SCATTERED STRATUS, WITH EVEN SOME IFR CEILINGS LATELY REPORTED AT TTN. THIS TREND TOWARD IFR CONDITIONS IS LIKELY TO BECOME ACCENTUATED EARLY THIS MORNING BEFORE THE SUN CAN ERASE THIS LOW LEVEL MOISTURE, AS THE HIGHER FRONTAL CLOUDS ARE ONLY SLOWLY WORKING THEIR WAY TO THE EAST. THEN, WE LOOK FOR VFR CONDITIONS LOWERING TO MARGINAL VFR CONDITIONS IN AND NEAR NUMEROUS SHOWERS TOWARD AND ESPECIALLY IN THE AFTERNOON, WITH VFR CEILINGS BECOMING SCATTERED AS THE FRONT EASES PAST THE AREA DURING THIS EVENING. WINDS TONIGHT SHOULD PRECLUDE ANY WIDESPREAD FOG. && .MARINE... THE PRE-FRONTAL SOUTHERLY FLOW WILL INCREASE A BIT THIS MORNING INTO EARLY AFTERNOON BEFORE WINDS BECOME MORE WESTERLY. HOWEVER, CONDITIONS SHOULD REMAIN JUST BELOW SMALL CRAFT ADVISORY CRITERIA. FAIRLY STRONG NORTHWEST GUSTS TO NEAR 25 KT ARE EXPECTED IN THE POST-FRONTAL REGIME WEDNESDAY INTO WEDNESDAY NIGHT, BUT THE OFFSHORE FLOW IS EXPECTED TO DAMPEN THE WAVES SOMEWHAT. HIGH PRESSURE BUILDING IN FOR THURSDAY SHOULD PROVIDE GOOD MARINE CONDITIONS FOR THE END OF THE WEEK. SWELLS FROM HELENE MAY WORK INTO THE AREA BY THE WEEKEND, BUT WAVEWATCH FAILS TO FORECAST THEM WITH THE LATEST RUN. && .RIP CURRENTS... THE LOCAL PROGRAM USED TO GENERATE THE NUMBERS FOR THE SURF FORECAST WAS INDICATING LOW LEVEL MODERATE CONDITIONS FOR RIP CURRENTS OVER NEW JERSEY TODAY, BUT LOW FOR DELAWARE. THIS IS ACCEPTED, AS THE SOUTHERLY FLOW, INCREASED A BIT OVER YESTERDAYS LEVELS DUE TO THE NEARING FRONT, STILL HAS A FAIRLY LONG PERIOD. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && OVERVIEW...SHORT/LONG TERM...EBERWINE LONG TERM/MARINE/SURF.../
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 512 AM EDT TUE SEP 19 2006 ANZ430-431-DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012- 015>019-021-PAZ054-055-060>062-067>071-200915- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- NEW CASTLE-KENT DE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CUMBERLAND-CARBON- MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 512 AM EDT TUE SEP 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES, AND THE COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DEZ003-004-NJZ013-014-020-022>027-200915- INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-EASTERN MONMOUTH- OCEAN-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON- 512 AM EDT TUE SEP 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN DELAWARE, AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW JERSEY BEACHES TODAY. REMEMBER MANY BEACHES ARE NOW UNGUARDED. SOME SHOWERS MAY BE HEAVY AT TIMES LATER THIS AFTERNOON AND EVENING HOURS WITH THE POSSIBILITY OF A COUPLE INCHES BEFORE ENDING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ450>455-200915- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 512 AM EDT TUE SEP 19 2006 .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. EBERWINE
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Eastern Ocean | 2006-09-19 | 73 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534989.